Virginia, 2009

Damaging Wind in Virginia, July 16, 2009

July 16, 2009 · NWS LWX · 1 event in 1 county or zone

An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:45 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 1:45 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT THU JUL 16 2009

.SYNOPSIS...

A WEAK COLD FRONT OVER WESTERN PENNSYLVANIA WILL STALL ALONG THE
MID ATLANTIC COAST OVERNIGHT. LOW PRESSURE WILL DEVELOP ALONG THE
FRONT FRIDAY AND MOVE NORTHEAST ACROSS MID ATLANTIC FRIDAY
EVENING. WEAK HIGH PRESSURE WILL BUILD IN SATURDAY AND SUNDAY. A
TROUGH OF LOW PRESSURE WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

WK CD FNT WL PUSH INTO THE CWA THIS EVENING. HRR RUC NOW SHOWING
ISOLD TSTMS FORMING ALONG DC/BALT CORRIDOR AFT 23Z...THESE WL NEED
TO BE WATCHED BY THE EVE SHIFT. W/ AN AFTN AVG TEMP/DWPT OF 90/65
THERE WL BE PLENTY OF CAPE AVBL. VWP SHOWS A UNIFORM WIND FIELD OF
280 DEGREES THRU 012 FT...AND NAM/GFS BUFKIT SNDGS CONT THIS THRU
THE EVENNIG HRS...WHICH IS NOT A PREFERRED WIND FIELD FOR CNVCTN.
ISOLD POPS ARE CURRENTLY IN THE ZNS...AND THATS WHAT THEYLL BE
TO START THE EVE FCST PACKAGE. IF HRR RUC IS CORRECT AND CELLS
DVLP EVE SHIFT CAN UPDATE.

ANOTHER WARM EVE - LOW TEMPS RANGING FM THE M70S ALONG THE BAY/IN
CITIES TO L60S IN THE HIGHLANDS.

&&

.SHORT TERM /FRIDAY/...

WX OF INTEREST WL MOST LKLY BE LATE FRI AFTN. IT ISNT NRML TO SEE
LOW PRES FORMING ALONG STATIONARY BNDRYS IN MID JUL...BUT THIS
SUMMER HASNT BEEN NRML...AND THAT IS WHAT LOOKS TO HAPPEN. XTRM
SE PART OF THE CWA IS IN A SLT RISK. IF THIS DOES HAPPEN IN LWR
SRN MD IT WOULD MOST LKLY BE LATE IN THE DAY. THERE IS SOME
SPIN...BUT IT IS CONFINED CLOSER TO THE TRACK OF THE LOW ON THE
ERN SHORE. IVE INSERTED 50 POP FOR THE SERN PART OF THE
CWA...WHICH WL UPPED TO LKLY IN THE FRI EVE PORTION OF THE FCST.

HIGHS 85-90.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

COLD FRONT SHOULD BE PUSHING ACROSS THE CWA FRIDAY EVENING...WITH
SCATTERED CONVECTION ON EITHER SIDE OF IT. 12Z MODEL SUITE DEVELOPS
A SURFACE LOW ALONG THIS BOUNDARY BY 0Z SATURDAY OVER THE VIRGINIA
PIEDMONT...THEN INTENSIFIES THE SYSTEM AS IT PASSES NEWARD ALONG THE
I-95 CORRIDOR BETWEEN 00Z AND 06Z. LOW LEVEL SHEAR ASSOCIATED WITH
THE LOW WILL BE SUFFICIENT TO SUPPORT A RISK OF SEVERE WEATHER
ACROSS AT LEAST THE SE HALF OF THE CWA...WHICH SHOULD BE IN THE
HIGHLY UNSTABLE AIRMASS SOUTH AND EAST OF THE SURFACE BOUNDARY AND
TRACK OF THE LOW. DEEPENING TROUGH MOVES EAST THROUGH THE GREAT
LAKES OVERNIGHT...WHICH SHOULD ALLOW THE LOW PRESSURE TO ACCELERATE
INTO THE NE CONUS...AND COLD FRONT TO PUSH FURTHER WEST. THIS WILL
LEAVE THE AREA IN A SLIGHTLY DRIER AND MORE STABLE AIRMASS FOR MUCH
OF THE WEEKEND.

DESPITE PERSISTENT BELOW AVERAGE 850MB TEMPS...ABUNDANT SUNSHINE
OVER THE WEEKEND SHOULD STILL SUPPORT M/U80S FOR HIGHS BOTH SAT AND
SUN. MONDAY AND TUESDAY SURFACE HIGH WORKS TO THE EAST...INCREASING
MOISTURE AND SOUTHERLY FLOW IN ADVANCE OF NEXT UPPER TROUGH WHICH
WILL AGAIN DEEPEN AS IT MOVES EAST FROM THE GREAT LAKES. THIS WILL
INCREASE CLOUDS/POPS TOWARD THE END OF THE EXTENDED...BOTH OF WHICH
WILL REGULATE TEMPERATURES BACK TO BELOW CLIMATOLOGICAL MEANS FOR
THE FIRST PART OF NEXT WEEK.

&&

.AVIATION /TONIGHT THROUGH TUESDAY/...

VFR CONDS XPCTD OVRNGT AND FRI. ISOLD CNVCTN PSBL THIS EVE DCA/BWI.

LOW PRESSURE AND COLD FRONT PASS ACROSS THE MID ATLANTIC FRIDAY
NIGHT...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO AREA
TAF SITES. SATURDAY AND SUNDAY WEAK HIGH PRESSURE MOVES
OVERHEAD...REDUCING PRECIPITATION CHANCES TO ISOLATED...WITH VFR
CONDITIONS BEING DOMINANT FOR THE WEEKEND. WEST AND NORTHWEST WINDS
OF 10 TO 15 KTS BEHIND THE COLD FRONT CAN BE EXPECTED
SATURDAY...WITH LIGHTER WINDS FOR SUNDAY.

SOUTHERLY WINDS RETURN ON MONDAY...INCREASING MOISTURE AND SHRA/TSRA
CHANCES FOR EARLY NEXT WEEK.

&&

.MARINE...

COULD BE SOME TSTMS ON THE PTMC/CHES BAY THIS EVE BTWN 7 PM-10 PM.
RASH/TSTMS PSBL AGN FRI BY MID AFTN.

COLD FRONT APPROACHES THE WATERS FRIDAY EVENING...WITH A LOW
PRESSURE DEVELOPING AND PASSING ALONG THIS FRONT FRIDAY NIGHT. WINDS
ASSOCIATED WITH THIS INTENSIFYING LOW PRESSURE WILL LIKELY APPROACH
SMALL CRAFT ADVISORY THRESHOLDS AS THE LOW NEARS/PASSES OVER THE
WATERS...AND A SMALL CRAFT ADVISORY WILL BE POSTED FROM 0Z-12Z
SATURDAY. SOUTHERLY WINDS IN ADVANCE OF THE LOW WILL TRANSITION TO
WEST AND NORTHWEST BY SATURDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS CAN ALSO BE EXPECTED OVER THE WATER...WITH LOCALLY
HIGHER WINDS IN THE STRONGER ACTIVITY.

NORTHWEST WINDS OF 10 TO 15 KTS ON SATURDAY MAY AGAIN APPROACH SMALL
CRAFT ADVISORY CONDITIONS...PARTICULARLY IN THE AFTERNOON. LIGHTER
WINDS CAN BE EXPECTED ON SUNDAY. ONLY ISOLATED CONVECTION IS
ANTICIPATED OVER THE WEEKEND...AS WEAK HIGH PRESSURE INFLUENCES THE
WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/SBK
Hazardous weather outlook, Jul 16, 2:04 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT THU JUL 16 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY EVENING THROUGH
SATURDAY MORNING.

ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-171015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
304 PM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SBK

In the hours before

Special weather statement, Jul 16, 4:31 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT THU JUL 16 2009

VAZ056-162215-
SPOTSYLVANIA VA-
531 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY...

AT 531 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALSOP...MOVING EAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MASSAPONAX AND SNELL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

PELOQUIN

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
July 16, 5:09 PM EST
Where
Spotsylvania County, 0.54 mi E of Marye
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.080, -77.570

Large tree limbs were down near Marye.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187286.